Get your Health question answered in 3 easy steps
A Doctor will be with you shortly
Ask a Doctor Now
166 Doctors are Online

Is it safe to stop taking Metformin after being cured of bulimia nervosa?

User rating for this question
Very Good
Answered by

General & Family Physician
Practicing since : 2010
Answered : 126 Questions

I am 24 year old female and have had bulimia nervosa for nearly four years now. It has nearly destroyed my mental and physical health. Despite purging everything I eat, I still gained weight. I know this is because some calories and fat are absorbed, but I never binged on high calorie food. I was addicted to sweets and needed them every day and they would control me. This was not an issue about my appearance, or mindset, I did it purely to stop the rapid weight gain I would experience even if I ate a maxiumum of 700 calories a day.

However recently, I had blood sugar levels tested and they found they were quite high after fasting and my doctor prescribed metformin 1000mg daily. This drug literally transformed my life, I can eat healthiely, up to 1,500 calories daily, I do not crave any sugar and I have not purged in one week, and my weight has stayed the same. I feel like someone gave me my life back.

However, I just the results back from a second test, I did pre-metformin taking and they came back normal, so my doctor thinks I should go of the medicence. I do not think I can go back to purging all the time and such rapid weight loss.

Is it safe to stay on Metformin?
i just do not want to back to destroying my body the way I did, and gaining 3 pounds every 2day. I am currently a healthy way 5 foot 2 and 120lbs.
Posted Thu, 12 Apr 2012 in Weight Loss
Answered by Dr. Tulasi Raman.P 1 hour later

Thanks for your query.

First of all I would like to congratulate you on breaking away from your habit.

Now let me assure you about your safety concern regarding Metformin.

Basically metformin is an anti-diabetic drug used to control diabetes in patients. This drug is indicated especially in obese which help them reduce weight and also decrease their craving for high calorie food like sweets.

In your case your doctor has prescribed you the drug so as to control you blood sugar. This has given you dual benefits firstly by reducing your blood sugar level and secondly my reducing your craving for sugary foods.

Therefore i suggest you continue Metformin. There are no major side effects on prolonged use. And do check your sugar levels at an regular 6-8 week interval. Based on which Metformin dose adjustments can be made.

It has been a pleasure providing you with an answer which I hope has been adequate and informative. If you have any follow up queries I will be available to answer them.
Above answer was peer-reviewed by
Share on Facebook
Share on Twitter
Share on Google+
Question is related to
Diseases and Conditions
Medical Topics

The user accepted the expert's answer

Ask an Internal Med Specialist

© Ebix, Inc. All Rights Reserved.
All the information, content and live chat provided on the site is intended to be for informational purposes only, and not a substitute for professional or medical advice. You should always speak with your doctor before you follow anything that you read on this website. Any health question asked on this site will be visible to the people who browse this site. Hence, the user assumes the responsibility not to divulge any personally identifiable information in the question. Use of this site is subject to our Terms & Conditions
Already Rated.
Your rating:

Ask a Doctor